Alert archive / Georgia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 274, NWS Atlanta, GA

July 9, 2007Bartow County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 9, 2007, 4:30 PM EDT for Bartow County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2007, 4:30 PM EDT (20:30 UTC)
Expired
Jul 9, 2007, 5:15 PM EDT
In force
45 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Bartow County, GA

The radar

The Atlanta radar (KFFC), 114 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 092030
SVRFFC
GAC015-092115-
/O.NEW.KFFC.SV.W.0274.070709T2030Z-070709T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 PM EDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARTOW COUNTY IN NORTHWEST GEORGIA

* UNTIL 515 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  ADAIRSVILLE...MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FOLSOM...PINE LOG AND FUNKHOUSER.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3439 8494 3433 8493 3430 8465 3441 8465

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:09 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 9, 3:09 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM EDT MON JUL 9 2007

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

12Z ANALYSES FROM THIS MORNING SHOW WEAK SHORTWAVE LIFTING OUT
WITH ANOTHER ONE APPROACHING FROM THE WEST...WITH YET A LARGER ONE
DEVELOPING OVER THE PLAINS. MAIN PLAYER FOR THE EXTENDED STILL
GEARING UP OVER SOUTHERN CANADA...MORE ON THAT LATER. FOR THIS
EVENING...TEMPS IN THE UPPER 80S AND DEWPOINTS IN THE LOWER 70S
HAVE COMBINED TO PRODUCE AT LEAST MODERATE INSTABILITY WITH CAPES
FROM 100-2500 J/KG AND LIS -2 TO -5C. HOWEVER...WITH LITTLE TO NO
SHEAR...EXPECT MORE OF THE TYPICAL PULSE THUNDERSTORMS.

STILL HAVE THE SURFACE HIGH IN PLACE OVER THE WESTERN ATLANTIC
PROVIDING PLENTIFUL MOISTURE FLOWING IN FROM THE SOUTH. THUS IN A
DIURNAL TREND...THIS PATTERN SHOULD CONTINUE ON TUESDAY BUT EXPECT
SLIGHTLY MORE COVERAGE IN THE NORTH AS THE LARGER SHORTWAVE
CURRENTLY IN THE PLAINS BEGINS TO APPROACH. EXPECT WEDNESDAY TO
HAVE THE BEST COVERAGE AS THE VERY IMPRESSIVE UPPER TROUGH DIPPING
DOWN FROM CANADA PUSHES THE PLAINS SHORTWAVE INTO OUR AREA...WITH
AN ELONGATED FRONT EXTENDING FROM THE GREAT LAKES THROUGH THE
TENNESSEE AND LOWER MISSISSIPPI VALLEYS.

TIMING OF THE FRONT ON WEDNESDAY IS VERY TRICKY AND AS A RESULT...
SO WILL HIGH TEMPERATURES ON WEDNESDAY BE JUST AS DIFFICULT. THE
GFS...GIVEN THE TIMING AND REASONABLE AGREEMENT WITH OTHER
MODELS...WAS CHOSEN OVER THE NAM WHICH WAS A SLIGHT OUTLIER.
HOWEVER HAD TO MAKE SOME ADJUSTMENTS TO TEMPS ON WEDNESDAY FOR
ASSUMED FRONTAL TIMING...BUMPING TEMPS UP IN THE SOUTHEAST A TAD.
DIDNT MAKE TOO MANY CHANGES AS IT IS STILL A COUPLE OF DAYS
OUT...WILL PIN DOWN AS WE GET CLOSER.

.LONG TERM /THURSDAY THROUGH MONDAY/...

UPPER TROUGH BEGINS TO PUSH INTO THE SOUTHEAST FOR THE EXTENDED...
WITH ALL EXTENDED GUIDANCE SEEMING TO AGREE THAT THE
AFOREMENTIONED FRONT WILL MAKE IT THROUGH THE AREA RESULTING IN A
NORMAL TO BELOW NORMAL WEEKEND (DEPENDING ON LOCATION)...HIGHS IN
THE MID 80S FOR MOST OF THE AREA WITH A FEW LOCATIONS IN CENTRAL
GEORGIA CREEPING INTO THE UPPER 80S TO NEAR 90. SECONDARY FRONT
IS INDICATED ON SOME OF THE MODELS TO PUSH THROUGH OVER THE
WEEKEND...SO SLIGHT TO CHANCE POPS REMAIN IN THE FORECAST FOR MOST
OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          72  92  70  89  70 /  20  40  20  30  40
ATLANTA         73  90  72  88  71 /  20  40  20  40  30
BLAIRSVILLE     66  82  66  83  65 /  20  60  20  50  50
CARTERSVILLE    70  88  69  87  68 /  20  50  20  50  40
COLUMBUS        74  92  74  94  74 /  20  30  20  30  20
GAINESVILLE     72  88  70  87  69 /  20  50  20  40  40
MACON           73  93  72  92  74 /  20  30  20  20  20
ROME            71  88  70  89  70 /  20  60  20  50  50
PEACHTREE CITY  69  89  69  87  68 /  20  40  20  30  30
VIDALIA         74  94  74  94  74 /  30  30  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, Jul 9, 11:46 AM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1146 AM EDT MON JUL 9 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101230-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1146 AM EDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS...A FEW STRONG...EXPECTED THIS AFTERNOON AND
EVENING ACROSS NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A WEAKENING SURFACE LOW OVER SOUTHEAST GEORGIA WILL CONTINUE
MOVING EAST TODAY...WHILE A WEAK UPPER LEVEL DISTURBANCE OVER
ALABAMA WILL MOVE TOWARD THE STATE THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL BE FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY
DOWNPOURS. MOST LIKELY TIME FOR STRONG THUNDERSTORMS WILL BE
BETWEEN 2 PM AND 8 PM.

.DISCUSSION...
SURFACE DEWPOINTS IN THE UPPER 60S TO LOWER 70S...HIGH
TEMPERATURES IN THE UPPER 80S...VALUES OF CAPE IN THE 1500 TO
2500 RANGE...AND LIFTED INDICIES BETWEEN -2 AND -4 WILL BE MORE
THAN ENOUGH INSTABILITY FOR THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS AFTERNOON. IN ADDITION...THE APPROACHING SHORT
WAVE ALOFT WILL PROVIDE ENOUGH LIFT TO ALLOW A FEW OF THE
THUNDERSTORMS TO PRODUCE GUSTY WINDS ALONG WITH FREQUENT LIGHTNING
AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING...THUNDERSTORMS
ARE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 9, 2:24 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
224 PM EDT MON JUL 9 2007

GAZ001-091915-
224 PM EDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
DADE COUNTY UNTIL 315 PM EDT...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF NEW ENGLAND. THE
THUNDERSTORM WAS NEARLY STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
DADE COUNTY THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE WILDWOOD...NEW ENGLAND...CLOUDLAND STATE PARK AND
TRENTON. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Jul 9, 2:37 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
237 PM EDT MON JUL 9 2007

GAZ020-021-091900-
237 PM EDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
CHEROKEE AND BARTOW COUNTIES UNTIL 300 PM EDT...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PINE LOG. THE THUNDERSTORM WAS NEARLY
STATIONARY...AND WILL AFFECT EASTERN BARTOW AND WESTERN CHEROKEE
COUNTIES.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
CHEROKEE AND BARTOW COUNTIES THROUGH 300 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE PINE LOG AND FUNKHOUSER. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 9, 2:49 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
249 PM EDT MON JUL 9 2007

GAZ043-044-091915-
249 PM EDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
DOUGLAS AND FULTON COUNTIES UNTIL 315 PM EDT...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHAPEL HILL...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
DOUGLAS AND FULTON COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE CHAPEL HILL...EAST POINT AND COLLEGE PARK.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 9, 3:21 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
321 PM EDT MON JUL 9 2007

GAZ013-014-091945-
321 PM EDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN PICKENS AND DAWSON
COUNTIES UNTIL 345 PM EDT...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARBLEHILL...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING AS IT MOVES ACROSS PICKENS AND DAWSON
COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE TATE...MARBLEHILL...JASPER...MCKEE...JUNO...AMICALOLA
FALLS STATE PARK AND DAWSONVILLE. HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADWAYS AND RAPID RISES ON SMALL STREAMS.
Special weather statement, Jul 9, 3:34 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
334 PM EDT MON JUL 9 2007

GAZ054-092015-
334 PM EDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN FAYETTE COUNTY
UNTIL 415 PM EDT...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDY CREEK...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FAYETTE COUNTY THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE TYRONE...SANDY CREEK...LEES MILL...PEACHTREE CITY...
KENWOOD...FAYETTEVILLE...INMAN AND WOOLSEY. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FAYETTE COUNTY...INCLUDING THE CITIES OF
TYRONE...SANDY CREEK...LEES MILL...PEACHTREE CITY...KENWOOD...
FAYETTEVILLE...INMAN AND WOOLSEY. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
Special weather statement, Jul 9, 4:01 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
401 PM EDT MON JUL 9 2007

GAZ009-092045-
401 PM EDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN TOWNS COUNTY UNTIL 445
PM EDT...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ALEXANDERS MILL THE THUNDERSTORM WAS NEARLY
STATIONARY.

TOTAL RAINFALL AMOUNTS BETWEEN 2 AND 3 INCHES CAN BE EXPECTED OVER
THE NEXT HOUR IN NORTWESTERN TOWNS COUNTY...INCLUDING THE CITIES OF
YOUNG HARRIS AND ALEXANDERS MILL. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:42 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee34 min
Jul 9, 3:49 PM EDTFlash Flood WarningFFCDawson3 hr
Jul 9, 4:25 PM EDTFlash Flood WarningFFCUnion3 hr
Jul 9, 4:37 PM EDTSevere Thunderstorm WarningFFCPike38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.